Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Jackson, KY

August 7, 2017Jackson County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 7, 2017, 3:48 AM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 3:48 AM EDT (07:48 UTC)
Expired
Aug 7, 2017, 6:45 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Jackson County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

878 
WGUS53 KJKL 070748
FFWJKL
KYC109-071045-
/O.NEW.KJKL.FF.W.0034.170807T0748Z-170807T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
348 AM EDT MON AUG 7 2017

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Southeastern Jackson County in southeastern Kentucky...

* Until 645 AM EDT

* At 347 AM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Green Hill, Moores Creek, Parrot, Olin, Zekes Point, Shop Branch,
  Herd, Mummie, Annville, Tyner, Privett, Eberle, Cornelius, Mildred,
  Gray Hawk, Peoples, Settle Store, Welchburg, Deese and Atkinstown.

Additional rainfall amounts up to an inch are possible in the warned 
area between 345 pm and 445 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3727 8406 3728 8405 3728 8407 3731 8411
      3739 8404 3744 8387 3738 8384 3731 8390
      3726 8404

$$

KAS
1 follow-up statement
043 
WGUS73 KJKL 071017
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
617 AM EDT MON AUG 7 2017

KYC109-071023-
/O.CAN.KJKL.FF.W.0034.000000T0000Z-170807T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson KY-
617 AM EDT MON AUG 7 2017

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN JACKSON COUNTY IS
CANCELLED...

The heavy rain has ended. Flood waters have receded or are beginning 
to recede and flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3727 8406 3728 8405 3728 8407 3731 8411
      3739 8404 3744 8387 3738 8384 3731 8390
      3726 8404

$$

JP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:32 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 7, 2:32 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
232 AM EDT Mon Aug 7 2017

.UPDATE...
Issued at 210 AM EDT MON AUG 7 2017

An area of showers and a few embedded thunderstorms continues to
move east northeast across the region in advance of mid level
shortwave trough and a surface wave of low pressure. Rain rates
in some of these have been rather robust with rainfall in the 1.5
to 2.5 inch rain haven fallen over the past few hours over parts
of Wayne, McCreary and far southeastern Pulaski counties.
Reflectivity and lighting have diminished over the past 1 to 2
hours. The activity should continue to move across the area
overnight, tapering from west to east toward sunrise. Hourly grids
have been freshened up based on recent radar and observations
trends.

UPDATE Issued at 1201 PM EDT SUN AUG 6 2017

With widespread rain overspreading the area, have opted to
increase pops to categorical across the board and max them out. In
fact, we are seeing some decent rainfall rates with 1.34 in the
last hour and a half at the McCreary county mesonet station. Dual
Pol estimates are indicating even more than that to the north of
that station. Potential for some minor flooding will be possible
overnight given these rainfall rates. Areas that are dry now,
should see rain move in over the next hour or two. Also updated to
decrease thunder chances in the north with most of the thunder
confined to the south.

UPDATE Issued at 946 PM EDT SUN AUG 6 2017

HRRR model is not exactly consistent run to run in forecasting
the evolution of precip across the area tonight, but is consistent
in bringing rain at some point. Showers and thunderstorms are
currently moving in from the southwest. Have timed these into the
region for the next couple of hours while blending into a more
generalized forecast.

UPDATE Issued at 557 PM EDT SUN AUG 6 2017

Rain has become prevalent over the northern part of the forecast
area late this afternoon, and the POP has been raised to reflect
obs in that area. The precip has also suppressed the temps there,
and adjustments have also been made for this.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 436 PM EDT SUN AUG 6 2017

A center of surface low pressure is currently moving eastward across
southern Missouri this afternoon, and should continue along this
track, traversing the state of Kentucky during the short term
period of the forecast. A warm front associated with this low is
currently lifting north into the state as well, where it is
expected to linger tonight and into the day Monday before the low
pressure center pushes it eastward in the afternoon. Monday night
the low and associated frontal boundary are expected to exit the
state, leaving behind drier northerly flow in its wake.

As for sensible weather, scattered to numerous showers and
isolated thunderstorms are ongoing across much of Kentucky, mainly
the northern half as of 4pm. Storms are now also starting to fire
across south west and south central KY. As the warm front
continues to lift toward the JKL CWA this evening and overnight,
expect showers and thunderstorms to become more numerous in
nature, peaking just ahead of the low pressure system Monday
morning (highest POPS in the southern and eastern portion of the
CWA). High pops will then slowly shift east of the area through
the remainder of the day Monday and into Monday night as the low
pressure system exits. The best chance for thunder activity will
be along and just ahead of the warm frontal passage, where the
best WAA will be found. As such, kept mainly rain in the northern
half of the CWA through this afternoon until the warm front lifts
farther north overnight. Chances of thunder were mentioned through
the day Monday, but as the low pushes eastward, winds should
quickly shift to a more Nrly direction on the backside. This
should usher in cooler and more stable air, cutting off best
convective potential across all of eastern KY. Therefore, removed
any chance for thunder Monday evening/night for the lingering
moisture/precip. Any thunderstorms that occur during the day
tomorrow could be strong with heavy rains, gusty winds and
frequent lightning, however not looking too much in the way of
severe activity as the best wind shear/cape/and drying aloft do
not seem to line up at the same time. Can't rule out some isolated
events however. SPC only included a general thunderstorm outlook
across our area tonight through tomorrow.

There is some concern about the amount of rainfall that will occur
with this system. While heavy rain will be likely given our
proximity to the low pressure center and strong WAA from the
south, it is still somewhat uncertain as to exactly how much. The
latest NAM12 is the most robust, with 2 to 2.25 inch PWATs Sunday
night into Monday. Meanwhile the GFS shows around an inch or less.
WPC notably upped their guidance with their afternoon issuance as
some model trends have done the same. That being said, was a bit
concerned these amounts (nearly 2 inches over a 12 to 18 hour time
period across the central and southern CWA) were too high for
that widespread of an area. Though, isolated instances in the
heaviest storms will be possible. Superblend seemed to have a more
reasonable toned down approach, so ended up blending the two,
leaning a bit more towards Superblend. Thereby this gave
generally between 1 and 2 inches across much of the central and
southern CWA (highest amounts far south). Amounts in the north
will generally be around an inch or less due to having less time
in the warm sector, and rain tapering off here more quickly.

.LONG TERM...(Tuesday through Sunday)
Issued at 417 PM EDT SUN AUG 6 2017

The long wave pattern continues to look rather stagnant across the
CONUS through the period. Broad troughing will hang around across
most locations east of the Rockies, while ridging remains locked
in the across the Desert Southwest. A surface boundary will also
remain in the vicinity of the Tennessee and Ohio valleys through
the period.

The weather will begin a little quieter across eastern Kentucky,
with a few showers gradually diminishing from north to south, as a
cold front slips south into the Tennessee Valley, while high
pressure moves across the Ohio Valley through Tuesday night.

Through the rest of the week, this frontal boundary will move back
north, and looks to remain in the vicinity of our area from
Wednesday through Sunday. Have not played up any individual shot
of better forcing, given the detail uncertainties this far out. As
such, allowed for more of a diurnal influence to the POPs each
day, with chances peaking around 50 percent at times in the
afternoon.

Temperatures will average near to just below normal through the
period, with highs generally in the low to mid 80s and lows in
the low to mid 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
ISSUED AT 220 AM EDT MON AUG 7 2017

An area of showers and a few embedded thunderstorms will push
east northeast across the area overnight. Vis reductions into the
MVFR and even IFR range will be possible at times through 12Z, and
as the lower levels saturate, CIGS should lower to the MVFR with
localized IFR possible. As the surface low moves away from the
area a cold front will begin to sink south across the area and IFR
CIGS will be possible along and just behind this boundary mainly
affecting SYM between 12Z and 18Z. Some improvement should occur
in the far north during the 18Z to 0Z period with generally MVFR
across the rest of the area with a couple of hours of IFR possible
as the front passes. MVFR should prevail through the end of the
period across central and northern portions of the area.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...JMW
LONG TERM...GEOGERIAN
AVIATION...JP
Hazardous weather outlook, Aug 6, 4:06 PM EDT, 11 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
406 PM EDT Sun Aug 6 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-072315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
406 PM EDT Sun Aug 6 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible tonight. Some of these storms could
produce locally heavy rains in excess of an inch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible from Monday through Monday
evening, and again from Wednesday afternoon through Saturday,
mainly during each afternoon and evening.

Locally heavy rain will be possible from thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:53 PM EDTAreal Flood AdvisoryJKLMcCreary3 hr
Aug 7, 3:24 AM EDTAreal Flood AdvisoryJKLJackson, Laurel, Owsley3 hr
Aug 7, 4:20 AM EDTAreal Flood AdvisoryJKLLaurel, McCreary, Pulaski3 hr
Aug 7, 4:44 AM EDTAreal Flood AdvisoryJKLClay, Knox, Laurel, Owsley, Perry, Whitley3 hr
Aug 7, 5:38 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Magoffin, Perry3 hr
Aug 7, 1:37 PM EDTAreal Flood AdvisoryJKLClay, Laurel3 hr
Aug 7, 1:45 PM EDTAreal Flood AdvisoryJKLBell, Harlan3 hr

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.